Wyoming, 2011

Winter Storm and Winter Weather in Wyoming, February 24, 2011

February 24, 2011 · NWS UNR · 2 events in 2 counties and zones

A winter storm passed through the region, bringing heavy snow to parts of northeastern Wyoming. The heaviest snow fell across Weston County, where six to 12 inches of snow accumulated.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A winter storm passed through the region, bringing heavy snow to parts of northeastern Wyoming. The heaviest snow fell across Weston County, where six to 12 inches of snow accumulated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Feb 23, 8:44 PM MST, 3 hours 16 minutes earlier.

Area forecast discussion, Feb 23, 8:44 PM MST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
844 PM MST WED FEB 23 2011

.DISCUSSION...HAVE UPDATED FORECAST TO LOWER MIN TEMPS AT A FEW
LOCATIONS...OTHERWISE PREVIOUS FORECAST REMAINS ON TRACK.

&&

.AVIATION...AREA OF IFR/MVFR STRATUS NOTED GENERALLY ALONG A LINE FROM
ABOUT KGCC TO KVTN...ASSOCIATED WITH ARCTIC AIR PUSH. OVERNIGHT...LIFT
WILL INCREASE AHEAD OF SYSTEM TO OUR WEST...BRINGING WIDESPREAD
IFR CIGS/VSBYS BY THURSDAY MORNING DUE TO SNOW.

&&

.PREV DISCUSSION... /ISSUED 225 PM MST WED FEB 23 2011/

DISCUSSION...20Z SURFACE ANALYSIS HAS ARCTIC HIGH PRESSURE OVER
ALBERTA AND SASKATCHEWAN WITH ARCTIC COLD FRONT THROUGH MOST OF
SOUTH DAKOTA. TEMPERATURES RANGE FROM THE TEENS ACROSS THE NORTH
TO THE LOWER 30S ACROSS FAR SOUTHERN SOUTH DAKOTA. WINDS ARE 10 TO
25 MPH OUT OF THE NORTHWEST ACROSS MUCH OF THE AREA. UPPER LEVEL
ANALYSIS HAS DEEP TROF ACROSS THE WESTERN CONUS.

TONIGHT...ARCTIC AIRMASS WILL CONTINUE TO OOZE SOUTH INTO THE
NORTHERN PLAINS. A BROAD AREA OF ISENTROPIC LIFT WILL DEVELOP LATE
TONIGHT AS SOUTHWEST FLOW RIDES UP OVER THE ARCTIC DOME. EXPECT
WIDESPREAD LIGHT SNOW TO DEVELOP OVER WESTERN PORTIONS OF THE
FORECAST AREA AFTER MIDNIGHT.

THU/THU NIGHT...ARCTIC AIRMASS WILL BE ENTRENCHED ACROSS THE AREA
AS ISENTROPIC LIFT CONTINUES PRODUCING LIGHT SNOW ACROSS THE
FORECAST AREA THROUGHOUT THE DAY. A WINTER WEATHER ADVISORY WILL
BE IN EFFECT FOR MUCH OF THE AREA FROM THURSDAY MORNING THROUGH
FRIDAY MORNING FOR 3 TO 7 INCHES OF SNOW ACCUMULATION. TEMPS WILL
BE MAINLY IN SINGLE DIGITS ON THURSDAY WITH TEMPS FALLING BELOW
ZERO THURSDAY NIGHT.

FRI/FRI NIGHT...LIGHT SNOW WILL CONTINUE...MAINLY ACROSS SOUTH
CENTRAL SOUTH DAKOTA...THROUGH THE MORNING. A CHANCE OF SNOW WILL
CONTINUE THRU FRIDAY NIGHT AS ANOTHER SHORTWAVE LIFTS THROUGH THE
AREA. TEMPS WILL REMAIN QUITE COLD WITH HIGHS MAINLY IN SINGLE
DIGITS AND LOWS MAINLY 5 TO 15 BELOW ZERO.

EXTENDED...UPPER LEVEL TROUGH WILL EXIT THE CWA SATURDAY...BUT IT
WILL HAVE SOME LINGERING SNOW AHEAD OF IT OVER SOUTHEAST PORTIONS OF
THE CWA. FLAT UPPER LEVEL RIDGE WILL THEN DEVELOP OVER WESTERN NORTH
AMERICA FOR SUNDAY INTO THE MIDDLE OF NEXT WEEK. GUIDANCE PRETTY
CERTAIN WITH UPPER LEVEL RIDGE POSITION...BUT SIGNIFICANT
UNCERTAINTY NOTED IN THE LOW LEVELS WITH ARCTIC BOUNDARY MEANDERING
IN/CLOSE TO THE CWA. TEMPERATURES WILL RETURN TO SEASONAL LEVELS IN
THE WEST AND OVER THE HIGHER TERRAIN...WITH HIGH VARIABILITY ON THE
SD PLAINS. WILL PLAY THE HAPPY MEDIUM FOR NOW...BUT IT COULD BE MUCH
COLDER/WARMER THAN FORECAST NEXT WEEK.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY FROM 5 AM THURSDAY TO 5 AM MST FRIDAY
     FOR BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL
     RIVER-HAAKON-HERMOSA FOOT HILLS-JACKSON-NORTHERN BLACK
     HILLS-NORTHERN FOOT HILLS-NORTHERN MEADE CO PLAINS-
     PENNINGTON CO PLAINS-RAPID CITY-SHANNON-SOUTHERN BLACK
     HILLS-SOUTHERN FOOT HILLS-SOUTHERN MEADE CO PLAINS-
     STURGIS/PIEDMONT FOOT HILLS-ZIEBACH.

     WINTER WEATHER ADVISORY FROM NOON THURSDAY TO NOON CST FRIDAY
     FOR MELLETTE-TODD-TRIPP.

WY...WINTER WEATHER ADVISORY FROM 5 AM THURSDAY TO 5 AM MST FRIDAY
     FOR NORTHEASTERN CROOK-WESTERN CROOK-WESTON-WYOMING BLACK
     HILLS.

&&
Hazardous weather outlook, Feb 23, 2:31 PM MST, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
231 PM MST WED FEB 23 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-241400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
231 PM MST (331 PM CST) WED FEB 23 2011

...WINTER WEATHER ADVISORY FOR PARTS OF NORTHEAST WYOMING AND MUCH
OF WESTERN AND SOUTH CENTRAL SOUTH DAKOTA FROM THURSDAY MORNING
THROUGH LATE FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TONIGHT

LIGHT SNOW IS EXPECTED TO DEVELOP AFTER MIDNIGHT TONIGHT ACROSS
NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA. SNOW ACCUMULATIONS
OF AROUND AN INCH ARE POSSIBLE BY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LIGHT SNOW WILL CONTINUE THROUGH FRIDAY MORNING. TOTAL SNOW
ACCUMULATIONS OF 3 TO 7 INCHES ARE POSSIBLE BY FRIDAY MORNING.

ARCTIC AIR WILL SETTLE INTO THE REGION FOR THURSDAY THROUGH SATURDAY.
TEMPERATURES WILL BE 20 TO 30 DEGREES BELOW NORMAL FOR THURSDAY
THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, Weston

When
February 24, 12:00 AM MST to 3:00 PM MST
Where
Weston forecast zone
Reported by
Trained Spotter
Coordinates
43.841, -104.568 (the zone’s center; the record gives no point)

Winter Weather, Wyoming Black Hills

When
February 24, 12:00 AM MST to 4:00 PM MST
Where
Wyoming Black Hills forecast zone
Reported by
Trained Spotter
Coordinates
44.215, -104.569 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 283689, 283690.